Alert archive / Minnesota / Tornado Warnings in 1997
Tornado Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Sep 18, 1997, 7:10 PM CDT for Pine County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1997, 7:10 PM CDT (00:10 UTC)
- Expired
- Sep 18, 1997, 8:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Pine County, MN
The radar
The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 190009 RRA TORDLH MNC115-190100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 710 PM CDT THU SEP 18 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL MINNESOTA ...PINE COUNTY AT 705 PM CDT...THE PUBLIC REPORTED A TORNADO ON THE GROUND AT WAKAN OR ABOUT 20 MILES WEST NORTHWEST OF HINCKLEY. THE STORM WAS MOVING EAST AT 25 MILES AN HOUR AND IT WILL BE LOCATED BETWEEN HINCKLEY AND FINLAYSON BY 725PM. PERSONS TRAVELING ALONG INTERSTATE 35 SHOULD BE ESPECIALLY CAUTIOUS AS THE STORM WILL PASS ACROSS THE INTERSTATE. IN A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. CAS/SES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:30 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 18, 2:30 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT THU SEP 18 1997 FORECAST FOCUS TONIGHT WILL BE ON PRECIPITATION CHANCES AND SEVERE THREAT. ETA AND NGM HANDLE SURFACE LOW SIMILARLY BUT NGM IS SLOWER WITH H8 TROF. I BELIEVE GIVEN VICINITY OF H3 JET THAT THE FASTER ETA IS MORE LIKELY SOLUTION. CURRENTLY...SHOWERS MOVING ALONG FRONTAL BOUNDARY THROUGH CENTRAL TO NORTHERN MINNESOTA. GOOD DEWPOINT BOUNDARY WITH AROUND 50 NORTH TO A POCKET OF 70 NEAR MSP. ALSO H8 THETA-E RIDGE FROM EASTERN NEBRASKA TO NORTHEAST WI. H8 LLJ ALSO SET UP FROM NEBRASKA TO NEAR DLH AND IS ADVECTING MOISTURE NORTHWARD. 12Z H8 ANALYSIS SHOWED A GOOD DEWPOINT GRADIENT WITH INL AT -02 AND OMA AT +14. WDL PROFILER AND DULUTH VWP BOTH SHOWING 30 KTS AT H8. SURFACE BOUNDARY PROGGED TO STAY NEARLY STATIONARY BEFORE MOVING SE WITH H8 THETE-E RIDGE AS BLAST OF COLDER AIR BEGINS. SURFACE BOUNDARY AND LOW IN SD TO BE FOCUS FOR PRECIPITATION. CAPES FORECAST TO RANGE FROM 400 NEAR HIB TO 2000 IN PINE COUNTY AT 00Z FRI. AS THE SURFACE LOW MOVES EAST I EXPECT CONVECTION TO INCREASE AS IT ENCOUNTERS BETTER MOISTURE WITH BEST CHANCE FOR SEVERE FROM BRD TO NORTHWEST WI AND POINTS SOUTH IN MY CWA. ETA/NGM SIMILAR WITH DUMPING 0.50 INCHES RAIN IN NORTHERN WI BY 00Z FRI...THIS MAY BE A BIT SOUTH GIVEN CURRENT ACTIVITY BUT BOTH MODELS FORECASTING RAPID DEVELOPMENT. BY 12Z FRI...SFC BOUNDARY AND H8 BOUNDARY MOVE EAST OF CWA WITH GOOD CAA UNDERWAY. LOW TEMPERATURES TO RANGE FROM THE MIDDLE 40S IN NORTHERN MINNESOTA TO THE MIDDLE TO UPPER 50S IN NW WI ZONES. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:18 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 57 min |
| Sep 18, 8:00 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 60 min |
Nearby
Tornado Warnings in Minnesota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.